Send to:

Choose Destination
See comment in PubMed Commons below
Eur J Obstet Gynecol Reprod Biol. 2006 Apr 1;125(2):217-20. Epub 2005 Dec 5.

Effect of the cessation of long-term hormone replacement therapy on plasma plasminogen activator inhibitor-1 and fibrinogen.

Author information

  • 1Department of Medical Biochemistry, University of Tampere Medical School, FIN-33014, Tampere, Finland.



Hormone replacement therapy (HRT) has generally been documented to reduce plasminogen activator inhibitor-1 (PAI-1) and fibrinogen levels in plasma of postmenopausal women. We used a wash out protocol to study whether stopping long-term HRT with estrogen alone or a combination of estrogen-progestin have different effects on these markers of hemostasis.


Thirty healthy postmenopausal women on HRT participated. Fifteen had estradiol valerate, and 15 had estradiol valerate and levonorgestrel. Each was studied after long-term HRT (period 1), four weeks after cessation of the treatment (period 2, wash out), and three weeks after reintroducing the therapy (period 3).


In the estrogen group, PAI-1 increased by 18% during the wash out period (P=0.013) and decreased by 22% after reintroduction of therapy (P=0.001). In the combined therapy group, there was a trend of PAI-1 to increase by 18% when therapy was discontinued (P=0.17), and it decreased by 25% after reintroduction of hormone replacement therapy (P=0.036). Fibrinogen was initially lower in the estrogen group compared with the combined therapy group (p=0.014), and did not change during wash out.


This wash out study shows that cessation of long-term HRT unfavorably increases PAI-1, but appears to have no adverse effect on fibrinogen.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk